Alert archive / Georgia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 219, NWS Atlanta, GA

June 15, 2017Whitfield County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jun 15, 2017, 3:29 PM EDT for Whitfield County, Georgia. It was in force for 31 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2017, 3:29 PM EDT (19:29 UTC)
Expired
Jun 15, 2017, 4:00 PM EDT
In force
31 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Whitfield County, GA

The radar

The Northeast Alabama radar (KHTX), 105 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 3:50 PM EDTTSTM WND DMG1 N Dalton, GAA TREE WAS REPORTED DOWN NEAR THE INTERSECTION OF CHATTANOOGA AVENUE AND NORTH SELVIDGE STREET.
Jun 15, 3:50 PM EDTTSTM WND DMG1 Nw Waring, GAA TREE AND A POWER LINE WAS REPORTED DOWN NEAR THE INTERSECTION OF REED POND ROAD NORTHWEST AND REED ROAD NORTHWEST.
Jun 15, 3:50 PM EDTTSTM WND DMG1 Nw Waring, GAA TREE AND MULTIPLE POWER LINES WERE REPORTED DOWN NEAR THE INTERSECTION OF REED POND ROAD NORTHWEST AND REED ROAD NORTHWEST.
Jun 15, 3:50 PM EDTTSTM WND DMG2 N Dalton, GAA TREE WAS REPORTED DOWN NEAR THE INTERSECTION OF REED ROAD AND HIGHWAY 41.
Jun 15, 3:50 PM EDTTSTM WND DMGPlainview, GAA TREE AND A POWER LINE WAS REPORTED DOWN NEAR THE INTERSECTION OF MAPLE GROVE ROAD NORTHWEST AND HIGHWAY 71.
Jun 15, 4:05 PM EDTTSTM WND DMGDawnville, GAA TREE WAS REPORTED DOWN NEAR THE INTERSECTION OF WIGGINS ROAD NORTHEAST AND MITCHELL BRIDGE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.5 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2017-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 315 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2017-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
315 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1056 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

728 
WUUS52 KFFC 151929
SVRFFC
GAC313-152000-
/O.NEW.KFFC.SV.W.0219.170615T1929Z-170615T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
329 PM EDT THU JUN 15 2017

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Central Whitfield County in northwestern Georgia...

* Until 400 PM EDT

* At 329 PM EDT, a severe thunderstorm was located over Tunnel Hill,
  or near Dalton, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Dalton, Varnell, Tunnel Hill, Rocky Face and Dawnville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3487 8482 3484 8485 3480 8486 3480 8484
      3478 8488 3475 8486 3473 8487 3471 8487
      3472 8492 3471 8494 3479 8513 3482 8511
      3482 8506 3486 8506 3486 8503 3488 8501
      3491 8502 3495 8500
TIME...MOT...LOC 1929Z 304DEG 16KT 3484 8499 

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:17 PM EDT, 12 minutes earlier.

Area forecast discussion, Jun 15, 3:17 PM EDT, 12 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
317 PM EDT Thu Jun 15 2017

.SHORT TERM /Tonight through Friday Night/...
The primary focus this afternoon into tonight will be the increase
in thunderstorm coverage as a complex of thunderstorms advances into
Georgia from the northwest. This MCS has continued to strengthen as
it progresses southeastward into the unstable airmass that is in
place across the southeast. Current surface CAPE values from 2500-
3000 J/kg cross Georgia will be sufficient to maintain thunderstorm
intensity into the evening hours, and downdraft CAPE over 1000 J/kg
in north Georgia will support a damaging wind threat. This
convective line is expected to push through north Georgia during the
evening hours, with the greatest risk of any severe thunderstorms in
northwest Georgia during the early evening. While some severe threat
will extend farther south and east, the overall intensity should
begin to gradually diminish after sunset.

Friday will be another day with widespread shower and thunderstorm
development by afternoon, especially across the southeastern half of
the area where the best overlap of moisture and instability will
reside. With relatively steep lapse rates and sufficient
instability, a few strong to severe thunderstorms will be possible.
Strong wind gusts would be the main threat.

Temperatures will remain warm with highs on Friday in the upper 80s
to near 90 and lows around 70.

RW

.LONG TERM /Saturday through Thursday/...
Minimal adjustments were made to the extended periods. Models
continue to advertise a moist airmass remaining over the state as
a front stalls and moisture continues to advect into the region.
Have continued above seasonal pops through the period.
Temperatures remain slightly above seasonal normals, and have gone
with a model blend. Models do continue to advertise potential
tropical wave developing by mid week, with some varied solutions
regarding its track.

31

/issued 340 AM EDT Thu Jun 15 2017/

The unsettled extended period remains largely unchanged from
previous forecast. Weak cyclonic flow in the mid levels will be
the main source for deeper layer moisture going into the weekend.
Scattered thunderstorms from Friday should gradually diminish
overnight before redeveloping on Saturday as daytime heating aids
buoyancy. Although weak residual sfc troughing may linger on
Saturday...expecting the bulk of thunderstorm activity to be
diurnally driven /barring any aid from mid level shortwave
activity/.

Activity will wind down into the overnight hours Saturday when the
main area of mid level cyclonic flow begins to weaken in response to
a fast moving shortwave trough diving east from the Northern Plains
into the Great Lakes. As this shortwave then ejects from the Great
Lakes into Ontario/Quebec...associated sfc "cold" front will begin
to approach the area on Sunday. The front will not make it to the
TN/GA border on Sunday...but the airmass in place will be enough to
spark numerous thunderstorms...especially during the afternoon hours.

EC/GFS guidance suggest the "cold" front will reach the northern Ga
border by Monday afternoon as deep troughing in the mid & upper
levels builds south toward the CWA. This pattern will begin to take
on a western US ridge and eastern US trough.
Nonetheless...thunderstorms can be expected along and just ahead of
the front across north Georgia on Monday...and enough of the western
US ridge may nose into central/southern Georgia to keep any activity
more isolated. With best shear well north of the area...widespread
severe weather is not expected at this time along/ahead of the front.

Front will continue its southern progress Monday night into Tuesday
where storms will likely continue into the first part of the night
across ATL-AHN metro areas and perhaps portions of central Georgia
before weakening. There is a chance some drier air could work into
the north Ga mountains at this time. Still seeing enough moisture
being advected by anticyclonic flow around the Bermuda high to
suggest that this boundary of moisture will collide with the
southward moving "cold" front by Tuesday. Thinking this will stall
the boundary and then help nudge it gradually north as a warm front
for the remainder of the extended. This points to continued humidity
and the possibility of scattered thunderstorms each afternoon.
Tropical wave still showing up in the Yucatan area into the western
Gulf by mid week.

Kovacik

&&

.AVIATION...
18Z Update...
Through the remainder of the afternoon, VFR ceilings with
scattered CU can be expected with generally isolated SHRA/TSRA.
Included VCSH through the afternoon to account for this
possibility. The chance for TSRA is expected to increase most
appreciably around and after about 21z in association with a
disturbance currently NW of the area. Convection should gradually
diminish overnight. Winds remain from the west through the TAF
period. There is some potential for MVFR/IFR ceilings at CSG/MCN
sites by Friday morning but have limited mention to CSG at this
time.

//ATL Confidence...18Z Update...
Medium on convective timing/evolution.
High on other elements.

RW

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          70  90  70  88 /  40  60  50  60
Atlanta         72  88  72  87 /  50  60  40  50
Blairsville     65  85  64  83 /  50  50  40  50
Cartersville    69  89  69  89 /  50  50  40  50
Columbus        73  90  72  90 /  30  60  50  40
Gainesville     70  88  70  86 /  50  60  40  60
Macon           72  90  72  89 /  30  60  50  60
Rome            70  90  70  90 /  50  40  30  40
Peachtree City  70  89  70  88 /  40  60  50  50
Vidalia         74  90  73  89 /  30  60  50  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RW
LONG TERM....31
AVIATION...RW
Hazardous weather outlook, Jun 15, 3:09 PM EDT, 20 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
309 PM EDT Thu Jun 15 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-161200-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
309 PM EDT Thu Jun 15 2017

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered thunderstorms will continue to develop and move into
north and central Georgia this afternoon and evening. A few of
these storms could become strong to severe with the primary
threats being gusty winds, hail, frequent lightning and heavy
rainfall.

Thunderstorms will continue into the late evening hours, with the
potential for some of the weakening activity to continue through
midnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Scattered thunderstorms will continue to be possible Friday
through Sunday, mainly during the afternoon and evening.

A cold front will approach the area on Monday and continue the
chance for thunderstorms through at least Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Jun 15, 3:13 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
313 PM EDT THU JUN 15 2017

GAZ003-004-151945-
Whitfield GA-Catoosa GA-
313 PM EDT THU JUN 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WHITFIELD AND
NORTHEASTERN CATOOSA COUNTIES UNTIL 345 PM EDT...

At 313 PM EDT...a strong thunderstorm was near Varnell, or near
Ringgold...moving east at 25 mph.

  HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Varnell, Tunnel Hill, Cohutta and Beaverdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3495 8483 3494 8484 3492 8484 3487 8482
      3486 8484 3485 8485 3482 8509 3498 8508
      3499 8485 3499 8481
TIME...MOT...LOC 1913Z 253DEG 22KT 3494 8501

WIND...50MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 8:02 PM EDTSpecial Weather StatementFFCFulton28 min
Jun 14, 8:12 PM EDTSpecial Weather StatementFFCCobb, Paulding33 min
Jun 14, 8:41 PM EDTSevere Thunderstorm WarningFFCCobb, Paulding36 min
Jun 14, 8:46 PM EDTSpecial Weather StatementFFCFulton29 min
Jun 15, 3:13 PM EDTSpecial Weather StatementFFCWhitfield32 min
Jun 15, 3:39 PM EDTSpecial Weather StatementFFCDade36 min
Jun 15, 4:02 PM EDTSevere Thunderstorm WarningFFCMurray, Whitfield28 min
Jun 15, 4:07 PM EDTSevere Thunderstorm WarningFFCChattooga, Dade, Walker38 min
Jun 15, 4:11 PM EDTSpecial Weather StatementFFCChattooga34 min
Jun 15, 4:18 PM EDTSevere Thunderstorm WarningFFCChattooga, Floyd, Gordon42 min
Jun 15, 4:33 PM EDTSpecial Weather StatementFFCGilmer, Gordon27 min
Jun 15, 4:37 PM EDTSpecial Weather StatementFFCJasper38 min
Jun 15, 4:48 PM EDTSevere Thunderstorm WarningFFCFloyd, Polk42 min
Jun 15, 4:59 PM EDTSevere Thunderstorm WarningFFCBartow, Floyd, Gordon31 min
Jun 15, 5:21 PM EDTSevere Thunderstorm WarningFFCBartow, Haralson, Paulding, Polk39 min
Jun 15, 5:23 PM EDTSpecial Weather StatementFFCGwinnett37 min
Jun 15, 5:32 PM EDTSevere Thunderstorm WarningFFCGwinnett28 min
Jun 15, 5:42 PM EDTSpecial Weather StatementFFCDeKalb33 min
Jun 15, 5:43 PM EDTSpecial Weather StatementFFCCherokee32 min
Jun 15, 5:50 PM EDTSevere Thunderstorm WarningFFCCarroll, Clayton, Cobb, Coweta, Douglas, Fayette and 4 more40 min
Jun 15, 5:52 PM EDTSevere Thunderstorm WarningFFCDeKalb, Henry, Rockdale53 min
Jun 15, 5:55 PM EDTSpecial Weather StatementFFCOconee35 min
Jun 15, 6:00 PM EDTSpecial Weather StatementFFCWalton30 min
Jun 15, 6:02 PM EDTSpecial Weather StatementFFCGwinnett28 min
Jun 15, 6:13 PM EDTSevere Thunderstorm WarningFFCOglethorpe47 min
Jun 15, 6:19 PM EDTSevere Thunderstorm WarningFFCBarrow, Oconee, Walton41 min
Jun 15, 6:20 PM EDTSevere Thunderstorm WarningFFCCoweta, Fayette, Harris, Heard, Meriwether, Pike and 1 more40 min
Jun 15, 6:23 PM EDTSpecial Weather StatementFFCNewton37 min
Jun 15, 6:30 PM EDTSpecial Weather StatementFFCHall30 min
Jun 15, 6:45 PM EDTSpecial Weather StatementFFCTalbot30 min
Jun 15, 6:47 PM EDTSpecial Weather StatementFFCDeKalb, Rockdale28 min
Jun 15, 6:52 PM EDTSevere Thunderstorm WarningFFCMeriwether, Pike, Upson38 min
Jun 15, 7:00 PM EDTSpecial Weather StatementFFCOglethorpe30 min
Jun 15, 7:01 PM EDTSpecial Weather StatementFFCHarris, Lamar, Meriwether, Monroe, Muscogee, Pike and 3 more44 min
Jun 15, 7:07 PM EDTSevere Thunderstorm WarningFFCLamar, Meriwether, Pike, Spalding53 min
Jun 15, 7:19 PM EDTSpecial Weather StatementFFCClarke, Madison26 min
Jun 15, 7:39 PM EDTSpecial Weather StatementFFCChattahoochee, Muscogee36 min
Jun 15, 7:50 PM EDTSpecial Weather StatementFFCSumter25 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.